Minnesota, 2020

Flash Flooding and Flooding in Minnesota, June 28 to 29, 2020

June 28 to 29, 2020 · NWS MPX · 15 events in 8 counties and zones

During the evening of Sunday, June 28th, a complex of thunderstorms that developed across Iowa previously, moved slowly northward across southern Minnesota before stalling in central Minnesota Monday morning. Before the torrential rain began in south central Minnesota, a few of the storms caused minor damage to a home in Sibley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the evening of Sunday, June 28th, a complex of thunderstorms that developed across Iowa previously, moved slowly northward across southern Minnesota before stalling in central Minnesota Monday morning. Before the torrential rain began in south central Minnesota, a few of the storms caused minor damage to a home in Sibley County.

Deep moisture convergence along the axis of thunderstorms, training along the periphery of the the numerous boundaries, combined with PWAT values of 1.7 to 1.9 inches which is over the 99th percentile value, caused extreme rainfall rates.

There were two specific areas that the storms trained for a few hours and caused rainfall amounts of 4 of 8 inches. The first started around midnight just north of the Minnesota River Valley from Olivia, east-southeast to Winthrop, and Gaylord. Based on the return period from precipitation amounts in a specific time frame, the values were a 100-200 year event. Flash flood guidance values were 2 to 3 times above normal. As this area began to diminish, another area formed southeast of this area. The main area that received rainfall rates as high as 2 inches per hour occurred from southwest of New Ulm, northeast to St. Peter, and south of Montgomery. Other areas also received very heavy rainfall amounts in the south and southeast part of the Twin Cities metro area where locally 3 to 6 inches fell, with the heavier amounts of 6.04 inches over Afton, 5.55 inches near Burnsville, and 5.43 inches over Cottage Grove.

As the runoff continued through the morning, the flash flood event become more areal flooding as the flood waters receded into creeks, streams, and eventually the mainstem rivers.

Some of the highest rainfall totals around the area are as follows.

7 miles south of Bird Island, 7.56 inches. |5 miles north of Lake Crystal, 7.45 inches.|3 miles southwest of Kasota, 6.74 inches. |4 miles north of Miesville, 6.37 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 28, 6:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 28, 6:00 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Sun Jun 28 2020

.SHORT TERM...(This evening through Monday night)
Issued at 401 PM CDT Sun Jun 28 2020

MCV moving into the Mankato area will be the focus for
thunderstorms this afternoon that will track up into the Twin
Cities and eventually the Twin Ports region. We're starting to get
hints of deep moist convection initiating, though to this point,
this feature has been fairly stable. However, with over 5000 j/kg
of MUCAPE up into western IA, persistent southerly flow will
continue to push more unstable air northward, so agree with the
HRRR and HopWRFs that we will eventually a cluster of storms
develop that moves north through the Twin Cities later this
afternoon. Again, with the better instability and shear off to the
southwest, these storms look to remain sub-severe.

After this MCV moves through, attention turns to threat for where
storms develop along the warm front. This next round of storms
will tap into the extreme instability down across IA, but there
continues to be little continuity in the models with where this
batch of rain ends up. For example, the HRRR between 12z and 18z
look fairly similar, the only difference is the 12z HRRR had the
evening/overnight storms from south central MN up into the Twin
Cities, while the 18z shifted it all north, with the heavy rain
from the Twin Cities/east central MN into northwest WI. At this
point, still favor a more southern solution like what the 12z
HREF and 15z HopWRF mean have, with the warm front ending up from
about Marshall to the MN/WI/IA border, with the greatest heavy
rain and severe risk through the night centered closer to that
region. Both the 12z and 18z HRRR show the potential for training
of storms along where the warm front sets up, with some areas
receiving 3+ inches of QPF. Fortunately, antecedent soil
conditions are dry, so really think to have much of a flash flood
threat, we're going to need to see heavy rain in the urban core of
the Twin Cities metro. Everywhere else, soils are dry enough to
handle some good rains.

For the severe threat, that again looks better closer to the MN/IA
border, where instability will be greater and shear is increased
by the jet streak currently apparent on satellite imagery over KS
moving up over IA this evening. For the severe threat to
materialize, we probably need the souther solution to work out
(12z HRRR). If we see a more northern solution as we are seeing
with the 18z HRRR and the 18z HopWRF members just rolling in,
we'll likely have a lower severe threat as these areas will be
displaced from the stronger instability and shear.

This activity tonight will likely generate an MCV, that will then
serve as the focus for thunderstorm development Monday afternoon.
There was certainly a trend from the GFS/NAM for the MPX area to
be hot and capped on Monday, but like the idea of the 18z HRRR.
Because of where it develops convection tonight, the HRRR
generates an MCV near the Twin Cities, that by Monday afternoon is
up by Duluth, with storms initiating there then tracking
southeast into western WI. This should be how things play out,
it's just a matter of where that MCV ends up and given uncertainty
with where that will be, have kept PoPs mainly in the 30s north
of I-94. As you get southwest of I-94, you will be encountering
stronger and stronger capping, so have a dry day for Monday by the
time you get to south central, southwest, and west central MN.

With the lower cloud cover and drier conditions expected, this
will translate to hot conditions southwest of I-94, with
afternoon heat indices forecast to be in the mid 90s to lower
100s. Haven't issued any heat headlines yet until we get a better
handle on how clouds and convection will trend Monday afternoon,
but a heat advisory is looking pretty likely for at least the Twin
Cities metro on Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 401 PM CDT Sun Jun 28 2020

For the long term, Tuesday is looking hot and dry, with the best
forcing for precip out in the Dakotas. Wednesday/Wednesday night
still looks to feature the passage of a weak cold front, but both
the GFS/ECMWF trended drier with it. This makes sense as the main
upper wave forcing this front will be going from the Dakotas into
northern Saskatchewan. So forcing and shear will be weak across
the MPX area with the front, with the severe threat really driven
by the presence of strong instability along the front.

Behind the front we see building heights and a drying trend
for Thursday through Saturday. Stuck with NBM PoPs for Thursday,
though those look overdone. Really it doesn't look like we have
much of precip threat until Sunday, when a weak cold front looks
to drop down from the north. For temperatures, it still looks hot,
with the potential for us to pile on quite a few 90+ degree highs
through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 700 PM CDT Sun Jun 28 2020

MCV moving through now bringing an initial round of storms. Still
some uncertainty with where the next round develops. The HRRR has
been bouncing around with where storms develop through the rest of
the night, but it has been bouncing additional storm development
around east central MN and western WI. Kept the similar theme
going with previous TAFs, but there's still plenty of potential
for things to work out differently. Looks like MVFR cigs are going
to be confined closer to the MCV circulation in central MN, so
kept MVFR mention confined to AXN/STC, with models trending away
from MVFR or lower cigs elsewhere. For Monday, the trend
continues to be for drier conditions, with best TS potential in
WI, but confidence in TS occurring is not high enough to include
in the TAFs.

KMSP...MCV related precip will be off the field by 1z. After that,
it's wait and see if we get another round. That next round looks
to get going near or shortly after 6z, possibly persisting out to
12z Monday. CIG trends have been to back away from MVFR potential,
so kept MSP VFR outside of TSRA, with a SCT cloud group at the
MVFR to handle that threat.

/OUTLOOK FOR KMSP/
Tue...Mainly VFR. Slight Chc TSRA/MVFR. Wind SE 15G25 kts.
Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts.
Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...MPG
AVIATION...MPG
Hazardous weather outlook, Jun 28, 7:49 AM CST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
849 AM CDT Sun Jun 28 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291400-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
849 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms will be possible late this
afternoon into the evening from south central into east central
Minnesota, including the Twin Cities metro area, and adjoining
portions of western Wisconsin. Very large hail and damaging winds
will be the main threats, with an isolated tornado possible as
well.

Locally heavy rainfall is also likely with thunderstorms that
develop tonight. A flash flood threat exists wherever multiple
rounds of thunderstorms are able to redevelop over the same area.
The greatest risk for flash flooding exists from south central
into east central Minnesota and far western Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily chances for thunderstorms exist Monday through Thursday. Monday
and Wednesday have best chances for thunderstorms, with severe
thunderstorms possible again on Wednesday.

Excessive heat will be possible next week across western and
southern Minnesota, as afternoon heat indices approach or exceed
100 F.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

In the hours before

Special weather statement, Jun 28, 4:16 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Sun Jun 28 2020

MNZ077-085-282300-
Steele-Rice-
516 PM CDT Sun Jun 28 2020

...A LINE OF STORMS WILL AFFECT NORTHERN STEELE AND RICE COUNTIES...

At 515 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Warsaw to near Medford.
Movement was northeast at 15 mph.

Winds in excess of 40 mph, half inch hail, and funnel clouds are
possible with these storms.

Locations impacted include...
Owatonna, Faribault, Northfield, Dundas, Medford, Morristown, Warsaw,
Bridgewater, Clinton Falls, Merton, Moland and Deerfield.

This includes the following highways...
 Interstate 35 between mile markers 41 and 71.
 U.S. Highway 14 between mile markers 170 and 173.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4403 9330 4417 9341 4419 9341 4420 9344
      4431 9353 4454 9333 4449 9327 4447 9328
      4447 9325 4428 9304 4418 9305
TIME...MOT...LOC 2215Z 213DEG 15KT 4434 9344 4414 9321

LS
Special weather statement, Jun 28, 4:18 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
518 PM CDT Sun Jun 28 2020

MNZ085-282245-
Steele-
518 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN STEELE COUNTY...

At 517 PM CDT, a strong thunderstorm was located near Owatonna,
moving north at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Owatonna, Blooming Prairie, Merton, Moland, Steele Center and Bixby.

This includes the following highways...
 Interstate 35 between mile markers 33 and 42.
 U.S. Highway 14 between mile markers 172 and 182.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4389 9323 4404 9331 4420 9314 4419 9305
      4399 9304 4385 9305
TIME...MOT...LOC 2217Z 182DEG 40KT 4401 9316

BPH
Special weather statement, Jun 28, 4:34 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT Sun Jun 28 2020

MNZ059-060-066>070-076-077-282315-
Le Sueur-Dakota-Rice-Hennepin-McLeod-Carver-Sibley-Wright-Scott-
534 PM CDT Sun Jun 28 2020

...A LINE OF STORMS WILL AFFECT SOUTHEASTERN WRIGHT...HENNEPIN...
NORTHWESTERN DAKOTA...NORTHEASTERN LE SUEUR...NORTHEASTERN SIBLEY...
SCOTT...NORTHEASTERN MCLEOD...NORTHWESTERN RICE AND CARVER
COUNTIES...

At 533 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Glencoe to near Carver to near New
Prague. Movement was north at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Minneapolis, Buffalo, Bloomington, Brooklyn Park, Plymouth, Eagan,
Maple Grove, Eden Prairie, Burnsville, Lakeville, Minnetonka and
Apple Valley.

This includes the following highways...
 Interstate 35 between mile markers 78 and 80.
 U.S. Highway 12 between mile markers 125 and 140.
 U.S. Highway 212 between mile markers 125 and 126.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for south
central, central and east central Minnesota.

LAT...LON 4523 9405 4517 9346 4477 9313 4431 9353
      4461 9373 4471 9408
TIME...MOT...LOC 2233Z 198DEG 37KT 4479 9409 4473 9366 4452 9349

BPH
Special weather statement, Jun 28, 4:51 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT Sun Jun 28 2020

MNZ070-077-078-282330-
Dakota-Rice-Goodhue-
551 PM CDT Sun Jun 28 2020

...A LINE OF STORMS WILL AFFECT DAKOTA...GOODHUE AND EASTERN RICE
COUNTIES...

At 550 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elko New Market to Stanton to near
Nerstrand. Movement was northeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Northfield, Red Wing, Eagan, Lakeville, Apple Valley, Cottage Grove,
Inver Grove Heights, Hastings, Rosemount, Farmington, Cannon Falls
and Kenyon.

This includes the following highways...
 Interstate 35 between mile markers 71 and 74.
 U.S. Highway 61 between mile markers 96 and 104.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for south
central, southeastern and east central Minnesota.

LAT...LON 4420 9307 4439 9317 4453 9334 4455 9328
      4460 9328 4483 9308 4481 9301 4477 9301
      4477 9295 4478 9293 4472 9273 4465 9265
      4439 9251 4419 9297
TIME...MOT...LOC 2250Z 232DEG 28KT 4460 9325 4448 9305 4433 9299

BPH
Local storm report, Jun 28, 5:03 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     4 E LEMOND              43.97N 93.29W
06/28/2020                   STEELE             MN   PUBLIC

            4-6 INCH TREE BRANCHES DOWN. TIME ESTIMATED
            BY RADAR.

&&

TDH
Special weather statement, Jun 28, 5:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
635 PM CDT Sun Jun 28 2020

MNZ070-077-078-290000-
Dakota-Rice-Goodhue-
635 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA...WEST
CENTRAL GOODHUE AND EAST CENTRAL RICE COUNTIES...

At 635 PM CDT, a strong thunderstorm was located near Nerstrand, or 9
miles southeast of Northfield, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Cannon Falls, Kenyon, Stanton, Nerstrand, Vasa, Hampton, Vermillion,
Miesville, New Trier, Wastedo, Hader and Lake Byllesby.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for south
central, southeastern and east central Minnesota.

LAT...LON 4424 9306 4433 9322 4447 9310 4469 9298
      4445 9261
TIME...MOT...LOC 2335Z 231DEG 26KT 4438 9301

BPH

The radar

The Minneapolis radar (KMPX), 28 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 3 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Dakota

When
June 28, 6:00 PM CST to June 29, 6:00 AM CST
Where
Dakota County, 3.49 mi N of Lakeville
Reported by
CoCoRaHS
Coordinates
44.720, -93.260

There was a 12 hour rainfall report near Burnsville of 5.55 inches.

Heavy Rain, Blue Earth

When
June 28, 6:00 PM CST to June 29, 6:00 AM CST
Where
Blue Earth County, 2.1 mi ESE of Judson
Reported by
CoCoRaHS
Coordinates
44.190, -94.160

There was a 12 hour rainfall report near Judson of 5.50 inches.

Heavy Rain, Dakota

When
June 28, 6:00 PM CST to June 29, 6:00 AM CST
Where
Dakota County, 3.03 mi WSW of Miesville
Reported by
CoCoRaHS
Coordinates
44.590, -92.860

There was a 12 hour rainfall report near Miesville of 5.86 inches.

Heavy Rain, Dakota

When
June 28, 6:00 PM CST to June 29, 6:00 AM CST
Where
Dakota County, 3.97 mi NNW of Lakeville
Reported by
CoCoRaHS
Coordinates
44.720, -93.290

There was a 12 hour rainfall report near Lakeville of 5.40 inches.

Heavy Rain, Goodhue

When
June 28, 6:00 PM CST to June 29, 6:00 AM CST
Where
Goodhue County, 1.47 mi SSW of Cannon Falls
Reported by
CoCoRaHS
Coordinates
44.500, -92.910

There was a 12 hour rainfall report near Cannon Falls of 5.28 inches.

Heavy Rain, Dakota

When
June 28, 6:00 PM CST to June 29, 6:00 AM CST
Where
Dakota County, 4.26 mi NNE of Miesville
Reported by
CoCoRaHS
Coordinates
44.660, -92.780

There was a 12 hour rainfall report northeast of Miesville of 6.37 inches.

Heavy Rain, Goodhue

When
June 28, 6:00 PM CST to June 29, 6:00 AM CST
Where
Goodhue County, 0.69 mi S of Cannon Falls
Reported by
CoCoRaHS
Coordinates
44.510, -92.900

There was a 12 hour rainfall report south of Cannon Falls of 5.54 inches.

Heavy Rain, Le Sueur

When
June 28, 6:00 PM CST to June 29, 12:00 PM CST
Where
Le Sueur County, 3.14 mi SSW of Kasota
Reported by
Mesonet
Coordinates
44.260, -94.000

There was a 18 hour rainfall report near Kasota of 5.94 inches.

Heavy Rain, Renville

When
June 28, 6:00 PM CST to June 29, 6:00 AM CST
Where
Renville County, 7.31 mi S of Bird Island
Reported by
CoCoRaHS
Coordinates
44.666, -94.855

A trained spotter measured 7.56 inches of rainfall south of Bird Island, in less than 12 hours.

Thunderstorm Wind, Sibley

When
June 28, 11:25 PM CST
Where
Sibley County, 4.72 mi ESE of Gibbon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.495, -94.438

A trained spotter noted that a few trees were blown down around her farm.

Flash Flood, Sibley

When
June 29, 1:30 AM CST to 3:30 AM CST
Where
Sibley County, 2.66 mi SSE of Gaylord to 0.97 mi NNE of Gaylord
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.517, -94.193

Several local officials and trained spotters indicated the excessive rainfall caused numerous roads to flood between Gibbon, Winthrop, and Gaylord. Flood waters came out of the middle branch of the Rush River, and over the golf course in Winthrop. Even as the flood waters receded several roads were closed or partially reopened.

Flood, Rice

When
June 29, 7:00 AM CST to 10:00 AM CST
Where
Rice County, 0.96 mi W of Shieldsville to 0.58 mi WNW of Shieldsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
44.372, -93.419

Local officials closed Shieldville Road between Shields and Mazaska Lake due to high water from flood waters.

Flood, Rice

When
June 29, 7:00 AM CST to 10:00 AM CST
Where
Rice County, 1.45 mi SE of Lonsdale to 1.67 mi SSE of Lonsdale
Cause
Heavy Rain
Reported by
State Official
Coordinates
44.454, -93.410

Local officials closed Union Lake Trail between Garfield and Gonvick due to flood waters.

Flash Flood, Nicollet

When
June 29, 7:30 AM CST to 10:30 AM CST
Where
Nicollet County, 4.41 mi SW of Nicollet to 5.44 mi SW of St Peter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.228, -94.252

There were numerous reports of flooded or closed roadways due to water over the road across southern Nicollet County. There were multiple mud slides in the Minnesota River Valley, including one on Highway 169, south of St. Peter. There was also rushing water over 490th street at Highway 14, southeast of Nicollet.

Flash Flood, Blue Earth

When
June 29, 7:30 AM CST to 11:30 AM CST
Where
Blue Earth County, 2.45 mi S of Cambria to 1.86 mi ESE of Cambria
Cause
Heavy Rain
Reported by
State Official
Coordinates
44.195, -94.311

Several roads were underwater across northwest Blue Earth County, including 206th, 105th, and 494th. A mudslide occurred at Highway 68 and County Road 42 at Judson, it was the result of the water flowing out of a drainage ditch/creek, 1/2 mile south on 42 that overflowed its banks where it turns and crosses County Road 42. It rushed through corn and hay fields carrying mud, parts of trees and deep fast moving water. On the west side it knocked flat a swath of shoulder high corn to pool along 68 and 42 because the culvert under hwy 68 couldn't handle the flow. There were other roads across northern and western parts of Blue Earth County, but the flooding was not as severe.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890940, 890941, 890942, 890943, 890944, 890945, 890947, 890948, 891054, 890932, 890939, 890949, 890950, 890937, 890938.